Case Details

General Medicine Nephrology

Indian Doctors Network posted a case

13 days ago

UNCONSCIOUS AT HOME

History
A 28-year-old woman is admitted to the emergency department in a coma. The patient
was found unconscious on the floor by her boyfriend. She had not been seen by anyone
for the previous 48 h. No history was available from the patient, but her partner volunteered the information that they are both intravenous heroin addicts. She is unemployed,
smokes 25 cigarettes per day, drinks 40 units of alcohol per week and has used heroin for the past 4 years. They have occasionally shared needles with other addicts. They both had negative HIV tests about 1 year ago. She has not made any suicide attempts in the past.
She has had no other medical illnesses. She has lost touch with her family.

Examination
There are multiple old scarred needle puncture sites. Her pulse is 64/min regular, blood pressure 110/60mmHg, jugular venous pressure not raised, heart sounds normal. Her respiratory rate is 12/min, and she has dullness to percussion and bronchial breathing at the left base posteriorly. Abdominal examination is normal. Her conscious level is depressed but she is rousable to painful stimuli. She has pinpoint pupils, but has no focal neurological signs. A bolus injection of intravenous naloxone causes her conscious level to rise transiently. Her left arm is swollen and painful from the shoulder down.

Questions
• What is the cause of this patient’s acute renal failure?
• What further immediate and longer treatment does this woman need?

ANSWER
This patient has acute renal failure as a result of rhabdomyolysis. Severe muscle damage causes a massively elevated serum creatine kinase level, and a rise in serum potassium and phosphate levels. In this case, she has lain unconscious on her left arm for many hours due to an overdose of alcohol and intravenous heroin. As a result, she has developed severe ischaemic muscle damage causing release of myoglobin which is toxic to the kidneys.

Other causes of rhabdomyolysis include crush injuries, severe hypokalaemia, excessive exercise, myopathies, drugs (e.g. ciclosporin and statins) and certain viral infections. The urine is dark because of the presence of myoglobin which causes a false-positive dipstick test for blood. Acute renal failure due to rhabdomyolysis causes profound hypocalcaemia in the
oliguric phase due to calcium sequestration in muscle, and reduced 1,25-dihydroxycalciferol levels, often with rebound hypercalcaemia in the recovery phase. This woman’s conscious level is still depressed as a result of opiate and alcohol toxicity and she has clinical and radiological evidence of an aspiration pneumonia. She has a mixed metabolic and respiratory acidosis (low pH, bicarbonate) due to acute renal failure and respiratory depression (pCO2 elevated). Her arterial oxygenation is reduced due to hypoventilation and pneumonia. She also has a compartment syndrome in her arm due to massive swelling of her damaged muscles.

This patient has life-threatening hyperkalaemia with electrocardiogram (ECG) changes.The ECG changes of hyperkalaemia progress from the earliest signs of peaking of the T-wave, P-wave flattening, prolongation of the PR interval through to widening of the QRS complex, a sine-wave pattern and ventricular fibrillation. Emergency treatment involves intravenous calcium gluconate which stabilizes cardiac conduction, and intravenous insulin/glucose, intravenous sodium bicarbonate and nebulized salbutamol, all of which temporarily lower the plasma potassium by increasing the cellular uptake of potassium.
However, these steps should be regarded as holding measures while urgent dialysis is being organized.

The chest X-ray and clinical findings indicate consolidation of the left lower lobe. This patient should initially be managed on an intensive care unit. She will require antibiotics for her pneumonia and will require a naloxone infusion or mechanical ventilation for her respiratory failure. The patient should have vigorous rehydration with monitoring of her central venous pressure. If a good urinary flow can be maintained, urinary pH should be kept at !7.0 by bicarbonate infusion which prevents the renal toxicity of myoglobin. This patient also needs to be considered urgently for surgical fasciotomy to relieve the compartment syndrome in her arm.

In the longer term, the patient needs counselling and with her boyfriend should be offered access to drug-rehabilitation services. They should also be offered testing for blood-borne viruses (hepatitis B and C and HIV).

KEY POINTS
• Acute hyperkalaemia is a life-threatening emergency.
• A very high creatine kinase level is diagnostic of rhabdomyolysis.
• As statins are now so widely used, they have become a common cause of rhabdomyolysis, especially when used in high dose and in combination with ciclosporin.
• Aggressive fluid replacement and a forced alkaline diuresis can prevent renal damage in rhabdomyolysis if started early enough.


Feed Profile Image